MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE,

ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE,
Catalog Number H7877001028471
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2017: during an rfa procedure, one of the tines of the probe detached.The detachment occurred outside of the patient.It was reported that the device involved in the incident is available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was a starburst talon probe.A visual review of the device noted that the trocar is not adhered to the nose cone preventing the tines from deploying.The handle was opened to visualize the internal assembly.Evidence of adhesive was noted around the nose cone, where the trocar should be glued in place.The trocar was removed and tine #3 was noted to be heavily damaged.The drive tube/array bond was broken in order to remove the damaged tine.Upon removal, a fractured piece of the tine was released.The customer's reported complaint description of a tine breaking off is confirmed.The fractured piece of tine was located within the drive tube after disassembling the device.This event occurred outside the body and the patient was unaffected.The most likely root cause of the arrays being broken is due to twisting or excessive force during use.The ifu states that if retraction of the device becomes difficult, do not exert additional force.Infuse a small amount of saline solution and gently work the needles loose.It's possible to damage/weaken the tine if it becomes caught in the ablated tissue and it is not freed gently.If this did occur unnoticed, and an attempt was made to re-deploy for the next ablation, the tine can become trapped in the deployment window and/or break off completely.Though this cannot be definitively determined, this event does not appear to be result of any manufacturing anomalies.A device history records search revealed no quality related issues or manufacturing deficiencies at the time of manufacture.This does not appear to be the result of a manufacturing failure.This device is fully deployed in the device tray when shipped from the manufacturing facility.The instruction for use, which is supplied to the user with this catalog number, contains the following statements: inspect the device for any damage.Do not use a device that has been damaged.Do not twist or exert high forces on the device while it is deployed in the tissue.This may cause the needles to break and remain in the tissue.Do not remove the device without ensuring that the needles are fully retracted within the trocar.This may cause the needles to break and remain in the tissue.If retraction of the device becomes difficult, do not exert additional force.Infuse a small amount of saline solution and gently work the needles loose by alternating between a slightly retracted and a deployed position (while holding the main body with one hand and the trocar (at the point of insertion) with the other hand).The saline solution will generally soften the ablated tissue surrounding the electrodes.Once the ablated tissue softens, the arrays can be worked loose from the tissue and fully retracted." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference # (b)(4).

Brand Name
STARBURST¿ TALON ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE,
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
MDR Report Key7068003
Report Number1056436-2017-00128
Device Sequence Number16471600
Product Code GEI
UDI-Device IdentifierH7877001028471
UDI-PublicH7877001028471
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberH7877001028471
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2017
Supplement Date Received by Manufacturer11/17/2017
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1